We present a case of pseudo-acute kidney injury (AKI) following capmatinib therapy in an 84-year-old man with combined non-small cell (adenocarcinoma) and small cell lung cancer with MET exon 14-skipping mutation. His past medical history was significant for chronic kidney disease stage 3 with a baseline serum creatinine (Scr) of 1.6mg/dL rising to 2.44mg/dL (estimated glomerular filtration rate [GFR] 24mL/min/1.73m2) while on capmatinib. Scr improved to 1.84mg/dL with the cessation of capmatinib but rose again to 2.22mg/dL upon resumption of therapy. Further investigation with cystatin C and renal iothalamate clearance showed that despite fluctuation in Scr levels, there was not much variation in GFR calculated using these methods. Urinalysis and urinary protein-creatinine ratio were unremarkable. Treatment with capmatinib was continued at reduced dose and a third instance of rise in Scr was observed, followed by a spontaneous return to baseline. Thus, MET inhibitor therapy can result in an asymptomatic rise in Scr, and it must be distinguished from AKI with more accurate non-creatinine-based methods to evaluate GFR. This could spare such patients from invasive diagnostic tests, such as a kidney biopsy, and premature cessation of prognostically important cancer therapies.
Keywords: AKI diagnosis; MET inhibitor; Non–small cell lung carcinoma (NSCLC); Scr elevation; acute kidney injury (AKI); artifact; capmatinib; case report; laboratory measurement; pseudo-AKI; renal function; serum creatinine (Scr).
Copyright © 2021 National Kidney Foundation, Inc. Published by Elsevier Inc. All rights reserved.